Tornadoes · United States · Kansas · 2010

EF0 tornado, Wright to Windthorst, Kansas, May 11, 2010

From Wright to Windthorst, this EF0 tornado ran 9.0 miles across Ford County on May 11, 2010, touching down at 11:58 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 11, 2010
Touchdown
11:58 PM CDT (04:58 UTC)
Lifted
12:12 AM CDT (05:12 UTC)
On the ground
14 minutes
Path length
9.0 miles (14.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Ford County
Touchdown point
37.781, -99.852
Lift-off point
37.800, -99.690
Record number
1005112258-01

What the Weather Service recorded

Isentropic lifting and warm air advection north of a warm front helped to generate elevated thunderstorms late in the evening and into the overnight hours.

This weak tornado traveled quickly east/northeast and damaged a roof, trees, grain bin, feed bunk and flipped an implement.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 04:24 UTC and running to 08:44 UTC.

Issued (UTC)ExpiredProductOffice
04:24 UTC08:44 UTCSevere Thunderstorm WatchDDC
04:54 UTC06:00 UTCSevere Thunderstorm WarningDDC
05:39 UTC06:15 UTCSevere Thunderstorm WarningDDC
06:11 UTC06:47 UTCSevere Thunderstorm WarningDDC
12:00 UTC16:00 UTCDense Fog AdvisoryDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 11, 3:36 PM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, May 11, 3:36 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT TUE MAY 11 2010

.DISCUSSION...

DAYS 1-2...

ISENTROPIC LIFT, WAA AND 8H FGEN ALL IMPROVE OVER SW KS EARLY
TONIGHT AS A WARM FRONT BEGINS MOVES OUT OF NW OK AND INTO
SOUTHERN KS. THIS CONTINUES TO SUPPORT KEEPING AT POPS AS IS...MAY
EVEN BUMP POPS UP SOME OVER THE NORTHERN CWA GIVEN THE IMPRESSIVE
LIFT ADVERTISED LATER TONIGHT. IN ADDITION THERE WILL BE DECENT ELEVATED
CAPES AND SHEAR PROGGED OVERNIGHT AS LLVL JET INCREASES ACROSS OUR
CWA WHICH SUPPORTS THE PREVIOUS SHIFTS IDEAS THAT SOME STORMS WILL
BE CAPABLE OF BECOMING STRONG OR EVEN SEVERE. PRIMARY HAZARD STILL
LOOKS TO BE LARGE HAIL BUT SOME STRONG GUSTY WINDS WILL ALSO BE
POSSIBLE. WILL THEREFORE KEEP A MENTION SEVERE WORDING IN THE
GRIDS. TOWARDS DAYBREAK THE BETTER ELEVATED INSTAB EXITS THE CWA
AS AN AREA OF LOW PRESSURE STARTS TO CROSS SW KS. NW OF THIS LOW
BOTH MODELS INDICATED GOOD LLVL MOISTURE AND 925-85H FGEN
DEVELOPING AS COLD FRONT MOVES INTO THE CWA. THIS COLD FRONT AND
ASSOCIATED LIFT/MOISTURE WILL CONTINUE TO TRACK SOUTHEAST ACROSS
THE REMAINDER OF THE CWA ON WEDNESDAY. INITIAL THOUGHTS WILL BE TO
KEEP CLOUDS AND LOW POPS GOING ALONG AND BEHIND THE COLD FRONT
WHERE BETTER LLVL MOISTURE AND FGEN WILL BE PRESENT EARLY
WEDNESDAY. ALSO BASED ON THE EXPECTED CLOUDS, POSSIBLY PCPN AND
COOLER AIR RETURNING TO OUR NRN CWA WILL FOLLOW THE COOLER NAM AS
A GUIDE FOR TEMPS ON WEDNESDAY. IN OUR S/SE CWA THE TIMING OF THE
FRONT WILL BE THE KEY BUT HAVE OPTED TO KEEP TEMPS ON THE WARM
SIDE TRENDING MORE TOWARDS THE WARMER GFS.

THE COLD FRONT IS CURRENTLY PROGGED TO BE LOCATED NEAR THE OK/KS
BORDER AROUND 00Z THURSDAY. A DRY LINE IS FORECAST TO EXTEND SOUTH
OF THE FRONT (AROUND COMANCHE/BARBER). IN THIS AREA LATE DAY BL
CAPES ARE PROGGED TO RANGE FROM 2000-3500J/KG ALONG AND AHEAD OF
THIS FRONT SO GIVEN THIS WILL GO AHEAD AND RAISE POPS IN OUR SE
CWA LATE WED AFTERNOON AND EARLY WEDNESDAY NIGHT.

BY THURSDAY MORNING OUR FRONT IS PROGGED TO EXTEND FROM SE KS
INTO SW OK. BEHIND THIS FRONT SFC HIGH WILL BEGIN TO SETTLE INTO
THE CNTL PLAINS.

DAYS 3-7...

THE NEXT UPPER TROUGH WILL BE APPROACHING BY LATE FRIDAY AND
SATURDAY. GIVEN THE WEAK MID TO HIGH LEVEL FLOW AND LACK OF CAPPING,
CONVECTIVE EVOLUTION IS EXTREMELY DIFFICULT TO PINPOINT THIS FAR
OUT. I AM SKEPTICAL OF THE INTENSE CONVECTIVE CLUSTERS THE GFS IS
ADVERTISING SINCE ALL THE MODELS SHOW A COOL SURFACE HIGH RIDGING
INTO THE SOUTHERN PLAINS. NEVERTHELESS, KEPT 20-30% POPS TO COVER
THE POSSIBILITY OF MCS ACTIVITY DEVELOPING ON THE FRONT RANGE OF NM
OR SOUTHERN COLORADO AND MOVING INTO OUR FCST AREA IN A WEAKENED
STATE. ALSO, NOCTURNAL ELEVATED PRECIP COULD DEVELOP AS WELL. 500MB
TEMPS ARE PROGGED TO BE FAIRLY COLD (-16C) SO IT WILL NOT TAKE MUCH
LOW LEVEL MOISTURE TO GET PRECIP DEVELOPMENT. HIGH-END SEVERE
WEATHER IS UNLIKELY DUE TO THE LACK OF STRONG INSTABILITY.

OTHER WEAK UPPER DISTURBANCES ARE PROGGED TO MOVE ACROSS THE SOUTHERN
PLAINS ON SATURDAY AND SUNDAY. AGAIN, WITH THE WARM SECTOR SUPPRESSED
DEEP INTO TEXAS, HIGH END SEVERE WEATHER IS UNLIKELY. BUT SOME
ELEVATED SHOWER OR THUNDERSTORM ACTIVITY IS POSSIBLE, ESPECIALLY
GIVEN THE CONTINUATION OF FAIRLY COLD MID TO HIGH LEVEL TEMPERATURES.

TEMPS SHOULD STAY AT OR JUST BELOW CLIMO GIVEN THE LACK OF DOWNSLOPE
FLOW AND PLACEMENT OF A BRANCH OF THE WESTERLIES TO THE SOUTH OF THE
FCST AREA.

&&

.AVIATION...

UPSLOPE FLOW NORTH OF A WARM FRONT, ALONG WITH STRONG LOW LEVEL
MOISTURE ADVECTION, WILL LEAD TO LIFR CIGS/VISBYS BETWEEN 06 AND 09Z
AND PERSISTING THROUGH 14Z. VISBYS WILL LIKELY DROP TO BELOW A
QUARTER OF A MILE BETWEEN 09 AND 14Z, ESPECIALLY AT GCK/DDC.
A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER 04Z AS A LOW
LEVEL JET TRANSPORTS VERY MOIST AIR OVER THE SFC FRONT AT DDC/HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  71  34  63 /  40  20  10  10
GCK  49  66  33  64 /  40  20   0  10
EHA  53  72  33  64 /  10   0   0  10
LBL  58  73  35  65 /  20  10   0  10
HYS  49  56  34  61 /  70  50  10  10
P28  64  82  40  67 /  40  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/24/24
Hazardous weather outlook, May 11, 5:25 AM CDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
525 AM CDT TUE MAY 11 2010

KSZ030-031-043>046-061>066-074>081-084>090-121030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
525 AM CDT TUE MAY 11 2010 /425 AM MDT TUE MAY 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
TONIGHT AS A WARM FRONT LIFTS NORTH THROUGH KANSAS. VERY ABUNDANT
LOW LEVEL MOISTURE AND EXCELLENT WIND SHEAR WILL FAVOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS OVERNIGHT...CAPABLE OF
PRODUCING VERY LARGE HAIL OF AND DAMAGING STRAIGHT LINE WINDS. THE
GREATEST THREAT WILL BE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS...EXTENDING PERHAPS AS FAR WEST AS THE HIGHWAY 283
CORRIDOR. WIDESPREAD DENSE FOG IS ALSO EXPECTED TO DEVELOP LATE
TONIGHT ACROSS MUCH OF SOUTHWEST KANSAS WHICH WILL LINGER THROUGH
THE EARLY MORNING HOURS WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EVENING HOURS.
AT THIS TIME...THE GREATEST THREAT WILL BE JUST EAST OF THE DODGE
CITY FORECAST AREA...HOWEVER THUNDERSTORMS MAY FIRST DEVELOP IN
THE STAFFORD TO PRATT TO MEDICINE LODGE AREAS. THUNDERSTORMS ARE
EXPECTED TO RAPIDLY BECOME SEVERE GIVEN THE CONTINUED VERY HIGH
AMOUNTS OF LOW LEVEL MOISTURE AND STRONG WIND SHEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FOR REPORTS DURING THE LATE NIGHT
HOURS...CONTINUING THROUGH THE NIGHT...ESPECIALLY EAST OF HIGHWAY 283.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, May 11, 11:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1139 PM CDT TUE MAY 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             4 E COPELAND            37.54N 100.56W
05/11/2010  E0.88 INCH       GRAY               KS   LAW ENFORCEMENT

&&

MB
Local storm report, May 11, 11:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CDT TUE MAY 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             CIMARRON                37.81N 100.35W
05/11/2010  E0.75 INCH       GRAY               KS   TRAINED SPOTTER

&&

MB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

5.0 hours before the tornado, 12 km from the path. May 12, 2010.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83493, lifted condensation level 1434 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 45 square meters per square second, 0 to 6 km bulk shear 62 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83493 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

7.0 hours after it, 12 km from the path. May 12, 2010.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1070 joules per kilogram, CIN -168, lifted condensation level 805 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2010-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 66 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-168 J/kg
Surface CAPE
338 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Dodge City (DDC), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:52 UTC625280° 23 kt301006.4
04:39 UTC57.251.850° 19 kt241005.8VCTS
04:52 UTC575050° 19 kt271005.4TS
05:41 UTC53.651.830° 15 kt241004.4+TSRA BR
05:47 UTC53.651.8340° 21 kt311005.1+TSRA BR
05:52 UTC5351330° 21 kt311006.1+TSRA BR
05:54 UTC51.851.8350° 21 kt311007.1+TSRA BR
06:01 UTC51.851.8350° 11 kt291007.5+TSRA BR
06:12 UTC51.851.8320° 14 kt251004.4-TSRA BR
06:15 UTC55.453.690° 8 kt251005.1-TSRA BR
06:21 UTC57.253.670° 11 kt171004.7VCTS
06:28 UTC57.253.670° 10 kt171004.7VCTS
06:37 UTC53.651.850° 7 kt171004.7
06:44 UTC53.651.870° 13 kt221004.7
06:52 UTC545270° 8 kt1004.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 18 km away, was scanning. The volume nearest the touchdown began at 04:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:40 UTCHAIL 0.75CimarronGray, KS
04:52 UTCHAIL 1.75MontezumaGray, KS
05:03 UTCHAIL 1.754 Wsw EnsignGray, KSA RANGE OF PING PONG TO GOLFBALL SIZED HAIL WAS REPORTED.
05:28 UTCHAIL 0.883 E Dodge CityFord, KS
05:44 UTCHAIL 13 E Dodge CityFord, KS
05:45 UTCFUNNEL CLOUD10 S Dodge CityFord, KSBRIEF FUNNEL CLOUD WAS REPORTED. THIS REPORT WAS RELAYED BY FORD COUNTY DISPATCH
06:00 UTCHAIL 1.751 Nw Dodge CityFord, KS
06:02 UTCHAIL 1.53 E Dodge CityFord, KSOBSERVED AT NWS OFFICE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 11, 2010

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 115:30 PM EDTEF0Sandusky, OH4.650$25,000
May 118:58 PM EDTEF0Morrow, OH2.050$100,000
May 118:27 PM CDTEF0Woodward, OK0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.